Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 72, NWS Pittsburgh, PA

June 4, 20208 counties in Pennsylvania; Brooke County, Ohio County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 4, 2020, 4:43 PM EDT for 8 counties in Pennsylvania; Brooke County, Ohio County, West Virginia. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2020, 4:43 PM EDT (20:43 UTC)
Expired
Jun 4, 2020, 6:00 PM EDT
In force
77 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Fayette County, PA, Indiana County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 26 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 12:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:21 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 4, 1:21 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
121 PM EDT Thu Jun 4 2020

.SYNOPSIS...
Showers and thunderstorms, a few of them possibly severe, will
continue into the evening in a warm and humid air mass. Rain chances
will continue through Saturday, when a cold frontal passage occurs.
Dry weather is then forecast for Sunday and early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update...Severe Thunderstorm Watch 249 was issued across the majority
of the CWA soon after this discussion was sent. The thinking remains
the same overall.

Previous...

The old boundary which lay across the area this morning is inching
northward this afternoon as warm, moist southwest flow continues.
Showers and a few storms are continuing along it, although not strong
yet. To the south of this boundary, a general lack of cloud cover has
allowed destabilization to continue during the midday period. The
combination of increasing CAPE, lingering outflow boundaries, and an
MCV moving eastward in the Ohio Valley will allow shower/storm
coverage to blossom over the next few hours, with likely PoPs needed
over the bulk of the region. A relative minimum will be seen near the
southeastern ridges, displaced from most boundaries and furthest
away from the MCV.

All of the CWA south of I-80 has been upgraded to a slight risk of
severe thunderstorms by SPC. MLCAPE of 1000-2000 is expected this
afternoon, along with mid- level dry air leading to enhanced surface
delta theta-e values of 20 or higher, particularly from near
Pittsburgh on south. Thus, downbursts with isolated damaging wind
gusts remain a threat. CAPE profiles and shear are also sufficient to
produce some modest storm organization/storm clusters, as well as
some isolated instances of large hail. Slower moving storms may also
pose a localized flooding threat, especially in more flood-prone
urban areas.

Shower and thunderstorm coverage will decrease overnight as diurnal
stabilization occurs, although a few showers may linger near the
southern CWA border. A relatively warm and muggy overnight period can
be expected.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Whatever is left of the surface boundary will be north of the CWA
come Friday morning.  An approaching shortwave will help to spark
showers and thunderstorms starting during the morning, with
afternoon destabilization helping to keep scattered to numerous
showers and thunderstorms going during the afternoon and evening.
Warmer air aloft may keep overall CAPE values lower during the day,
and overall shear levels will remain muted.  Expect that these
factors will lead to a lower risk of severe weather on Friday.
Isolated heavy rain/flash flooding will remain possible though, as
PWAT values on either side of 1.5 inches and the potential for
relatively slow storm motions could result in localized issues.

Surface low pressure swinging across Quebec Friday night will push a
cold front across our region Friday night into Saturday morning,
continuing shower and thunderstorm chances.  With the diurnal loss
of instability and with deeper moisture pulling east by 00Z
Saturday, precipitation should remain rather benign overall.  The
boundary may stall just south of the Mason-Dixon Line on Saturday as
low pressure crosses the Canadian Maritimes, and thus showers will
remain possible mainly south of Pittsburgh.

Temperatures will remain several degrees above normal through the
period, with the main push of cooler air arriving with high pressure
Saturday night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
That high pressure center will remain in control for a good portion
of the extended period, with dry weather expected from Saturday
night through at least Tuesday.  Cooler temperatures, near or just
below normal, can be expected through Sunday night as the high
centers itself over the region.  A rebound back to above-normal
values is expected by Tuesday.

The forecast thereafter depends on the ultimate fate of Cristobal,
currently expected to impact the western Gulf Coast by Monday.
Current indications are that the remnants of that tropical system
could get swept up by a trough ejecting from the southwest CONUS,
which would return rain chances to the region by the middle of next
week.  Timing/intensity of that rain remains highly uncertain and
will likely evolve in future model runs as Cristobal runs its course.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Scattered showers and thunderstorms will continue to develop into the
evening. Cig/vis should largely remain VFR through the TAF period;
however, brief period of MVFR/IFR vis may occur with mature storms.
With low confidence on which sites will experience these conditions,
the TEMPO for vis was not added to the forecast.

Showers will linger into the evening and early tomorrow morning with
elevated instability still at large. Residual low-level moisture will
develop a shallow MVFR/IFR status deck before dawn tomorrow.

Cigs will increase mid-morning with daytime mixing.

.Outlook...
Periodic restrictions in showers and thunderstorms are anticipated
through tomorrow. A cold front will pass early Saturday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 4, 12:59 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1259 PM EDT Thu Jun 4 2020

MDZ001-PAZ007>009-WVZ012-021-509>514-051700-
Garrett-Mercer-Venango-Forest-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1259 PM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms will be possible Thursday
afternoon and evening. Hail and damaging winds will be the primary
hazards with any severe storms. Locally heavy rainfall with these
storms may create isolated flooding issues in more sensitive urban
locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-
073>076-WVZ001>004-051700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-
1259 PM EDT Thu Jun 4 2020

...SEVERE THUNDERSTORM WATCH 249 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Also, locally heavy rainfall with these storms may create isolated
flooding issues, especially in more sensitive urban locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 3:35 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
335 PM EDT Thu Jun 4 2020

OHZ049-050-058-059-068-WVZ003-004-042030-
Guernsey-Jefferson-Noble-Harrison-Belmont-Marshall-Ohio-
335 PM EDT Thu Jun 4 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHERN HARRISON...SOUTHWESTERN JEFFERSON...EASTERN GUERNSEY...
BELMONT...NORTHEASTERN NOBLE...SOUTHWESTERN OHIO AND NORTHWESTERN
MARSHALL COUNTIES...

At 334 PM EDT, a strong thunderstorm was located 9 miles east of
Byesville, or 10 miles west of Barnesville, moving northeast at 25
mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
St. Clairsville...                Bellaire...
Barnesville...                    Cadiz...
Bethlehem...                      Freeport...
Bridgeport...                     Benwood...
Bethesda...                       Antrim...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 184 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 1.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3989 8137 4003 8151 4033 8110 4033 8075
      4002 8070
TIME...MOT...LOC 1934Z 232DEG 21KT 4001 8137
Local storm report, Jun 4, 3:36 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     NEW CONCORD             40.00N  81.74W
06/04/2020                   MUSKINGUM          OH   911 CALL CENTER

            MUSKINGUM COUNTY DISPATCH REPORTS TREES AND POWER LINES
            DOWN AROUND THE NEW CONCORD AREA.

&&

EVENT NUMBER PBZ2001029

BROWN
Local storm report, Jun 4, 3:56 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     CARROLLTON              40.58N  81.09W
06/04/2020                   CARROLL            OH   911 CALL CENTER

            CARROLL COUNTY DISPATCH REPORTS MULTIPLE TREES DOWN IN
            THE COUNTY.

&&

EVENT NUMBER PBZ2001030

BROWN
Local storm report, Jun 4, 4:09 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     1 NNW CHESTER           40.62N  80.57W
06/04/2020                   COLUMBIANA         OH   PUBLIC

            REPORT OF TREES DOWN ALONG RIVER RD IN EAST LIVERPOOL

&&

EVENT NUMBER PBZ2001031

BROWN
Special weather statement, Jun 4, 4:09 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
409 PM EDT Thu Jun 4 2020

OHZ059-068-069-WVZ004-012-042045-
Monroe-Noble-Belmont-Marshall-Wetzel-
409 PM EDT Thu Jun 4 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND
GUSTY WIND WILL AFFECT MONROE...SOUTHERN BELMONT...NOBLE...
NORTHWESTERN WETZEL AND WESTERN MARSHALL COUNTIES...

At 408 PM EDT, strong thunderstorms were clustered near Caldwell,
moving east at 65 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Moundsville...                    New Martinsville...
Bellaire...                       Woodsfield...
Caldwell...                       Shadyside...
Paden City...                     McMechen...
Powhatan Point...                 Glen Dale...
Dudley...                         Benwood...

This includes  Interstate 77 in Ohio between mile markers 18 and 34.

LAT...LON 3987 8156 4001 8070 3951 8074 3955 8079
      3956 8082 3960 8085 3958 8089 3961 8095
      3954 8104 3957 8104 3958 8126 3961 8127
      3961 8128 3959 8129 3959 8136 3963 8145
      3965 8145 3964 8147 3958 8147 3959 8158
TIME...MOT...LOC 2008Z 257DEG 57KT 3969 8151
Local storm report, Jun 4, 4:12 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     WELLSVILLE              40.60N  80.66W
06/04/2020                   COLUMBIANA         OH   PUBLIC

            TREES DOWN IN WELLSVILLE

&&

EVENT NUMBER PBZ2001032

BROWN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:05 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence55 min
Jun 4, 4:03 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence, Washington, Westmoreland42 min
Jun 4, 4:16 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango59 min
Jun 4, 5:04 PM EDTSpecial Weather StatementPBZGreene56 min
Jun 4, 5:11 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Lawrence, Mercer and 1 more23 min
Jun 4, 5:17 PM EDTTornado WarningPBZButler, Mercer, Venango15 min
Jun 4, 5:44 PM EDTSpecial Weather StatementPBZArmstrong, Jefferson76 min
Jun 4, 6:00 PM EDTSpecial Weather StatementPBZClarion, Forest30 min
Jun 4, 1:27 PM EDTSpecial Weather StatementPBZCoshocton33 min
Jun 4, 1:41 PM EDTSevere Thunderstorm WarningPBZCoshocton49 min
Jun 4, 2:14 PM EDTSpecial Weather StatementPBZCoshocton, Guernsey, Muskingum, Noble31 min
Jun 4, 2:18 PM EDTSevere Thunderstorm WarningPBZCarroll, Coshocton, Harrison, Tuscarawas57 min
Jun 4, 2:49 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas41 min
Jun 4, 3:18 PM EDTSpecial Weather StatementPBZNoble27 min
Jun 4, 3:35 PM EDTSpecial Weather StatementPBZBelmont, Harrison55 min
Jun 4, 4:09 PM EDTSpecial Weather StatementPBZMonroe, Noble36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.